Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Experiencing burning sensation on hands, knee. Have vitamin B12 deficiency. Taking ostocalcium. Any thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 262 Questions
Hi, I am 64 year XXXXXX from last 2 years i feel Burning sansation in hands and legs up to knee, elbow.Also more in sole and ankle of feet. I have no diabetes , no Thyroid , vitamin B12 and D3 is less , taken injections six months back.I am vegetarian. Taking sometimes ostocalcium tablets. Many diffrent diffrent tablets tried. also upset of stomach happens many times. Many time feeling irritate to put legs on floor also... Help to to get out of this
Posted Mon, 29 Apr 2013 in Vitamins
Answered by Dr. Balaji Chinnasami 50 minutes later

Thanks for your query to healthcare magic.

From your history I understand that you are probably suffering from pernicious anemia (ie due to a lack of a protein called intrinsic factor. Also more common in vegetarians.

The burning sensation you are experiencing is probably due to the nerve damage caused by vitamin B12 deficiency.

Standard treatment include vit b12 injections or some times oral tablets.

However, since you have mentioned that your condition hasn't improved even after injections, I would recommend you to discuss to your doctor about testing you for Antibodies against Intrinsic factor, a serum gastrin level(to rule out achlorhydria) & stool examination to rule out tapeworm infestation. If intrinsic factor is low then in addition to Vit B12 replacement, oral Intrinsic factor supplementation will also be started & soon you will find relief.

Mean while you can eat diet XXXXXXX in Vit B12 like cheese, milk, yogurt, yeast, whey powder(ie mainly diary products).
Also since your D3 is low you should take your calcium regularly (not sometimes as you have mentioned). Sometimes taking calcium causes stomach upset. So to avoid this you can take calcium after meals.

Hope the information was useful. I'm happy to answer any further queries in this regard.

Take care,
Dr. Balaji Chinnasami, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor